Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 46, NWS Tucson, AZ

August 2, 2008Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 2, 2008, 6:31 PM MST for Graham County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2008, 6:31 PM MST (01:31 UTC)
Expired
Aug 2, 2008, 9:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 123 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2734 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 030131
FFWTWC
AZC009-030415-
/O.NEW.KTWC.FF.W.0046.080803T0131Z-080803T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
631 PM MST SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 915 PM MST

* AT 615 PM MST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED   
FLASH FLOODING FROM A THUNDERSTORM OVER MT. GRAHAM. A VERY HEAVY 
THUNDERSTORM HAS BEEN LOCATED OVER MT. GRAHAM DURING THE PAST HOUR. 
RADAR ESTIMATES AND GAUGE REPORTS INDICATE FROM 1.00 TO 2.50 INCHES 
OF RAIN HAS OCCURRED OVER THE PAST HOUR.

THIS WILL CAUSE FLASH FLOODING IN MARIJILDA CANYON...NOON CREEK AND 
STOCKTON WASH. THIS FLOW OF WATER WILL REACH LOW WATER CROSSINGS 
ALONG ROUTE 191 DURING THE NEXT 2 HOURS AND AREAS OF THE ROAD MAY BE 
IMPASSABLE. ROUTE 366 FROM SWIFT WATER JUNCTION TO HEILOGRAPH PEAK 
MAY BE WASHED OUT...ESPECIALLY NEAR NOON CREEK. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SWIFT TRAIL
  JUNCTION AND MOUNT GRAHAM

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3279 10977 3275 10963 3273 10965 3254 10975
      3267 10996

$$

CS
2 follow-up statements
000 
WGUS75 KTWC 030323
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
823 PM MST SAT AUG 2 2008

AZC009-030415-
/O.CON.KTWC.FF.W.0046.000000T0000Z-080803T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
823 PM MST SAT AUG 2 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR SOUTH
CENTRAL GRAHAM COUNTY...

AT 810 PM MST...DRAINAGE FROM EARLIER HEAVY RAINFALL WILL CONTINUE. 
RADAR ESTIMATES AND GAUGE REPORTS INDICATE FROM 1.50 TO 3.00 INCHES 
OF RAIN HAS OCCURRED OVER THE PAST 3 HOURS ALONG THE EAST SIDE OF 
MOUNT GRAHAM.

THIS WILL CAUSE FLASH FLOODING IN MARIJILDA CANYON...NOON CREEK AND 
STOCKTON WASH. THIS FLOW OF WATER IS LIKELY IMPACTING LOW WATER 
CROSSINGS ALONG ROUTE 191 BETWEEN SAFFORD AND SWIFT TRAIL JUNCTION. 
ROUTE 366 FROM SWIFT WATER JUNCTION TO HEILOGRAPH PEAK MAY BE WASHED 
OUT...ESPECIALLY NEAR NOON CREEK. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SWIFT TRAIL
  JUNCTION AND MOUNT GRAHAM

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3279 10977 3275 10963 3273 10965 3254 10975
      3267 10996

$$

CS
000 
WGUS75 KTWC 030417
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
917 PM MST SAT AUG 2 2008

AZC009-030425-
/O.EXP.KTWC.FF.W.0046.000000T0000Z-080803T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
917 PM MST SAT AUG 2 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL GRAHAM
COUNTY...

DRAINAGE FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOWS IN 
AREA STREAMS AND WASHES. HOWEVER THE FLASH FLOOD THREAT HAS 
ENDED...AS THUNDERSTORMS HAVE MOVED OUT OF THE AREA.

LAT...LON 3279 10977 3275 10963 3273 10965 3254 10975
      3267 10996

$$

CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:00 PM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 2, 2:00 PM MST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SAT AUG 2 2008

.SYNOPSIS...AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY
CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA DURING THE
UPCOMING WEEK. DAYTIME HIGH TEMPERATURES TRENDING CLOSE TO NORMAL.

&&

.DISCUSSION...HIGH PRESSURE ALOFT CENTERED OVER THE CENTRAL CONUS
PLAINS WITH GENERALLY ELY FLOW OVER SRN AZ. SCATTERED SHOWERS AND
THUNDERSTORMS SOUTH AND EAST OF TUCSON THIS EVENING AND ISOLATED
SHOWERS/THUNDERSTORMS ACROSS SE PINAL AND WRN/CENTRAL PIMA
COUNTIES...WITH ACTIVITY EXPECTED TO DECREASE IN COVERAGE AND
INTENSITY AFTER MIDNIGHT. AS NOTED IN SWODY1...BOUNDARY LAYER TO BE
WELL MIXED OVER THE DESERTS OF SRN AZ THIS AFTERNOON. THUS POTENTIAL
EXISTS FOR STRONG TO SEVERE WIND GUSTS AND PERHAPS MARGINALLY SEVERE
HAIL DURING THE LATTER PART OF THIS AFTERNOON INTO EARLY THIS
EVENING. SEVERE THREAT DIMINISHING MARKEDLY SHORTLY AFTER SUNSET.
POTENTIALLY HEAVY RAINFALL BY EARLY SUNDAY ACROSS PORTIONS OF SANTA
CRUZ AND COCHISE COUNTIES. THEREAFTER...MOISTURE AND FLOW SHOULD BE
SUFFICIENT TO MAINTAIN THE DAILY CYCLE OF SHOWERS AND THUNDERSTORMS
DURING THE UPCOMING WEEK. DAYTIME HIGH TEMPS GENERALLY TRENDING
CLOSE TO NORMAL FOR EARLY AUGUST THROUGHOUT THIS FORECAST PERIOD.

&&

.AVIATION...EXPECT SCATTERED TSRA/SHRA INTO THIS EVENING. CLOUD
DECKS GENERALLY 8-10K FT AGL WITH LOWER CEILINGS VICINITY TSRA.
VISIBILITIES AS LOW AS 1SM AND BRIEF WIND GUSTS TO 50 KTS WITH
STRONGEST STORMS. BULK OF TSRA/SHRA TO END AFTER 03/07Z. LIGHT
DIURNALLY DRIVEN SURFACE WINDS OUTSIDE OF TSRA. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:03 PM MSTSevere Thunderstorm WarningTWCGraham27 min
Aug 2, 8:40 PM MSTAreal Flood AdvisoryTWCCochise95 min
Aug 3, 3:16 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee89 min
Aug 3, 3:26 PM MSTSevere Thunderstorm WarningTWCGreenlee34 min
Aug 3, 3:43 PM MSTSevere Thunderstorm WarningTWCGraham47 min
Aug 3, 4:01 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee29 min
Aug 3, 4:37 PM MSTFlash Flood WarningTWCGraham113 min
Aug 3, 4:51 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Aug 3, 4:55 PM MSTFlash Flood WarningTWCCochise110 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.